Accidental or intentional release of nerve agents can lead to fatal complications. It is important to understand the pathophysiology associated with excessive cholinergic activity that underlies the clinical manifestations in order to administer appropriate and effective care. Also discussed in this article are decontamination and antidotes.

Concerns about threats to public safety have escalated dramatically since the events of September 11, 2001. These concerns include the possibility of the deliberate release of deadly nerve agents developed since the 1930s as weapons of chemical warfare.11 Among these agents are the organophosphates, VX, and the G agents (tabun, sarin, and soman). Immediate care, including decontamination, could save lives. In the following summary, we report information essential for emergency department and critical care nurses about the action of nerve agents and the clinical signs and symptoms of exposure to these...

You do not currently have access to this content.